Alert archive / Kentucky / Flash Flood Warnings in 2012

Flash Flood Warning 51, NWS Jackson, KY

September 17, 2012Pulaski County, Wayne County, Kentucky

NWS Jackson, KY issued this flash flood warning at Sep 17, 2012, 9:39 PM EDT for Pulaski County, Wayne County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2012, 9:39 PM EDT (01:39 UTC)
Expired
Sep 18, 2012, 12:30 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Pulaski County, KY, Wayne County, KY

The radar

The Jackson,KY radar (KJKL), 147 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 10:10 PM EDTHEAVY RAIN 2.83Monticello, KY2.83 INCHES OF RAIN HAS FALLEN TODAY. NO REPORTS OF LOCAL FLOODING YET.
Sep 17, 11:45 PM EDTFLASH FLOOD4 Ssw Somerset, KYKY 1642 SLATE BRANCH ROAD WAS CLOSED DUE TO RUNNING WATER OVER THE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 126 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

478 
WGUS53 KJKL 180139
FFWJKL
KYC199-231-180430-
/O.NEW.KJKL.FF.W.0051.120918T0139Z-120918T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
939 PM EDT MON SEP 17 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
  WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 1230 AM EDT

* AT 935 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL       
  ESTIMATES OF 1 TO 2 INCHES HAS BEEN EVIDENT ON RADAR. WATER        
  OVER ROADWAYS HAS BEEN REPORTED IN SOMERSET.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MONTICELLO...SOMERSET...ALPINE...BANDY...BARRIER...BEE LICK...
  BENT...BETSEY...BOBTOWN...BRONSTON...BURFIELD...BURNSIDE...
  CABELL...CAINS STORE...COOPER...COOPERSVILLE...DABNEY...DELTA...
  DENNEY...DYKES...ELIHU...FAUBUSH...FERGUSON...FRAZER...GENERAL     
  BURNSIDE S.P....GRADE...GREGORY...GRIFFIN...HIDALGO AND HOGUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3692 8496 3696 8495 3696 8490 3699 8485
      3705 8491 3712 8491 3736 8456 3735 8454
      3716 8429 3709 8429 3695 8441 3686 8459
      3681 8458 3676 8467 3660 8478 3662 8499
      3669 8503 3676 8501 3686 8507

$$

SHALLENBERGER
2 follow-up statements
941 
WGUS73 KJKL 180314
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1114 PM EDT MON SEP 17 2012

KYC199-231-180430-
/O.CON.KJKL.FF.W.0051.000000T0000Z-120918T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI KY-WAYNE KY-
1114 PM EDT MON SEP 17 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WAYNE AND PULASKI
COUNTIES UNTIL 1230 AM EDT...

AT 1113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA.

HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS
EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS
THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...MONTICELLO...
SOMERSET...ALPINE...BANDY...BARRIER...BENT...BETSEY...BOBTOWN...
BRONSTON...BURFIELD...BURNSIDE...CABELL...CAINS STORE...COOPER...
COOPERSVILLE...DABNEY...DELTA...DENNEY...DYKES...ELIHU...FAUBUSH...
FERGUSON...FRAZER...GENERAL BURNSIDE S.P....GRADE...GREGORY...
GRIFFIN...HIDALGO...HOGUE AND KIDDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3692 8496 3696 8495 3696 8490 3699 8485
      3705 8491 3712 8491 3736 8456 3735 8454
      3716 8429 3709 8429 3695 8441 3686 8459
      3681 8458 3676 8467 3660 8478 3662 8499
      3669 8503 3676 8501 3686 8507

$$

SHALLENBERGER
044 
WGUS73 KJKL 180422
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1222 AM EDT TUE SEP 18 2012

KYC199-231-180436-
/O.EXP.KJKL.FF.W.0051.000000T0000Z-120918T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI KY-WAYNE KY-
1222 AM EDT TUE SEP 18 2012

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WAYNE AND PULASKI
COUNTIES WILL BE ALLOWED TO EXPIRE AT 1230 AM EDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA WERE BEGINNING TO RECEDE...ENDING 
THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT 
TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3692 8496 3696 8495 3696 8490 3699 8485
      3705 8491 3712 8491 3736 8456 3735 8454
      3716 8429 3709 8429 3695 8441 3686 8459
      3681 8458 3676 8467 3660 8478 3662 8499
      3669 8503 3676 8501 3686 8507

$$

SHALLENBERGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 8:50 PM EDT, 49 minutes earlier.

Area forecast discussion, Sep 17, 8:50 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
850 PM EDT MON SEP 17 2012

.UPDATE...
ISSUED AT 849 PM EDT MON SEP 17 2012

UPDATED THE FORECAST TO BETTER REFLECT CURRENT CONDITIONS AND MODEL
TRENDS. ONLY MINOR CHANGES WERE MADE. THE HEAVY RAIN THAT WE EXPECTED
IS FALLING. THE GOOD NEWS IS THE RIVERS AND STREAMS STARTED REALLY
LOW AND THE LEAVES ARE STILL MOSTLY ON THE TREES. WITH THAT IN
MIND...THINK THAT WE WILL HAVE MOSTLY NUISANCE TYPE FLOODING WITH
DITCHES AND LOW WATER CROSSING RUNNING FULL AS WELL AS THE LOCAL LOW
SPOTS WHERE WATER TENDS TO GATHER. THE COLD FRONT EXTENDS FROM
MICHIGAN ACROSS CENTRAL ILLINOIS TO SW MISSOURI. THE FRONT IS MOVING
QUICKLY AND IS THE BACK END OF THIS SYSTEM. THIS FRONT SHOULD BE
STARTING TO MOVE INTO EASTERN KENTUCKY TOMORROW MORNING AND THEN QUICK
MOVE ACROSS THE AREA. THE TIMING OF THE FRONT IS BASED ON THE LATEST
NAM WHICH HAS INITIALIZED WELL.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 333 PM EDT MON SEP 17 2012

RAIN CONTINUES THIS AFTERNOON WITH TOTALS THUS FAR ALREADY
APPROACHING 1 INCH AT THE MESONET IN MCCREARY CO. TOTALS DIMINISH TO
THE N AND E WITH AVERAGES GENERALLY BETWEEN A QUARTER AND A HALF OF
AN INCH THROUGHOUT MUCH OF ERN KY. STILL LOOKING AT A BACK EDGE ON
THE SRN FLANK OF THE PRECIP SHIELD CURRENTLY MOVING THROUGH NORTHEASTERN TN
POISED TO BEGIN MOVING INTO AREAS THAT HAVE SEEN THE MOST RAIN
TODAY...AND HAVE INSERTED A SWATH OF CHANCE POPS ASSOCIATED WITH
THIS FROM THE LATE AFTERNOON THROUGH ABOUT 8 PM DURING WHICH TIME WE
MAY SEE A TRANSITION TO DRIZZLE OR EVEN A PAUSE IN THE ACTION
ENTIRELY.

MODELS REMAIN IN GOOD AGREEMENT OVERALL THROUGH THE PERIOD WITH THE
KEY PLAYERS. THE SRN STREAM SHORT WAVE CURRENTLY PUSHING THROUGH THE
LOWER MS VALLEY RESPONSIBLE FOR THE RAIN TODAY WILL CONTINUE TO PUMP
GOMEX MOISTURE INTO THE TN AND OH VALLEYS WITH PWATS ALONG THE LOW
LEVEL JET IN EXCESS OF 2 INCHES PER SATELLITE DERIVED TOTAL
PRECIPITABLE WATER BEGINNING TO NOSE INTO SRN TN. THIS WAVE IS
PROGGED TO CONTINUE DRIFTING EAST OVERNIGHT BEFORE TURNING TO THE NE
ON TUESDAY AS IT BEGINS TO PHASE WITH THE WELL ADVERTISED NRN STREAM
TROF CURRENTLY DIGGING INTO THE MIDWEST. THIS NRN STREAM TROF LOOKS
TO EVENTUALLY ABSORB THE SRN STREAM ON TUESDAY AS THE COUPLET EVOLVE
INTO A FULL LATITUDE TROF...USHERING A COLD FRONT CURRENTLY ALIGNED
FROM THE UPPER GREAT LAKES DOWN INTO THE SRN PLAINS THROUGH THE AREA
BY TUESDAY NIGHT.

PRIMARY FOCUS FOR THE PERIOD REMAINS CENTERED AROUND QPF. MODEL
CONSENSUS AMONG THE MORE AGREEABLE MEMBERS WOULD STILL SUGGEST AN
AXIS OF 3 TO 4 INCHES FROM THIS AFTERNOON THROUGH TUESDAY AFTERNOON.
FOR THE MOST PART...GUIDANCE IS IN GOOD AGREEMENT WITH THE PLACEMENT
OF THE AXIS FROM CENTRAL TN UP THROUGH OUR SOUTHWESTERN COUNTIES AROUND THE
CUMBERLAND AND INTO SRN OH. THE LAST 2 RUNS OF THE GFS REPRESENT THE
MAIN REASON FOR CONCERN...WITH UPWARDS OF 6 INCHES ALONG THIS AXIS.
HAVE FOLLOWED A BLEND OF THE MODELS AVERAGE...WITH A LITTLE MORE
WEIGHT TOWARDS THE NAM...GEM...AND HPC. HEAVIEST RAINS ARE STILL
EXPECTED OVERNIGHT THROUGH ABOUT MID MORNING AHEAD OF THE COLD
FRONT.

TEMPS WILL BE A RELATIVE NON ISSUE THROUGH THE PERIOD WITH A LIMITED
DIURNAL RANGE TONIGHT AND TOMORROW. HOWEVER...A TASTE OF AUTUMN IS
STILL EXPECTED TO ARRIVE BY WEDNESDAY MORNING...WITH LOWS DROPPING
INTO THE LOWER/MID 40S.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 333 PM EDT MON SEP 17 2012

A RIDGE OF SURFACE HIGH PRESSURE BUILDING IN FROM THE WEST UNDER A
COOL UPPER TROUGH WILL BRING A RETURN TO DRY WEATHER ON WEDNESDAY.
IT WILL THEN SLOWLY SHIFT EAST OF THE APPALACHIANS ON THURSDAY...AND
CONTINUE TO BRING MAINLY CLEAR SKIES.

MODELS HAVE COME INTO BETTER AGREEMENT SINCE SUNDAY REGARDING THE
TIMING OF CHANGES AT THE END OF THE WEEK. THE CENTRAL AND EASTERN
CONUS UPPER TROUGH WILL AMPLIFY...WITH SURFACE CYCLOGENESIS
OCCURRING OVER THE MIDWEST AND GREAT LAKES. THIS WILL HURL A COLD
FRONT SOUTHEAST THROUGH THE LOCAL AREA LATE FRIDAY NIGHT OR EARLY
SATURDAY. WILL START A SLIGHT CHANCE OF PRECIP IN THE NORTH LATE
FRIDAY. POPS PEAK IN THE CHANCE CATEGORY ON SATURDAY...WITH
RESTRICTED MOISTURE RETURN BEING A LIMITING FACTOR. IT WILL BE A
MATTER OF WHETHER THE POTENCY OF THE SYSTEM CAN OVERCOME THIS. WILL
STILL AVOID THUNDER...WITH A LACK OF LOW LEVEL MOISTURE RETURN AND
ONLY MARGINAL VERY ELEVATED INSTABILITY SHOWING UP IN FORECAST
SOUNDINGS.

A CHILLY AND DRY AIR MASS WILL FOLLOW THIS FRONT FOR SUNDAY INTO
MONDAY...POSSIBLY THE COLDEST SINCE LAST SPRING.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 849 PM EDT MON SEP 17 2012

CONDITIONS AROUND EASTERN KENTUCKY CONTINUE TO VARY BETWEEN VLIFR AND
MVFR AS THE SHOWERS MOVE ACROSS THE AREA. EXPECTING CONDITIONS TO
START PARKING CLOSED TO VLIFR MAINLY DUE TO THE VSBY DROPPING AND
STAYING DOWN. THIS IS IN GOOD AGREEMENT WITH MODEL GUIDANCE. DO NOT
EXPECT MUCH RELIEF UNTIL AFTER OOZ TOMORROW EVENING AS THE FRONT
MOVES ON OUT OF THE AREA.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TUESDAY MORNING FOR KYZ058>060-068-069-079-
080-083>088-104-106>120.

&&

UPDATE...JJ
SHORT TERM...MB
LONG TERM....HAL
AVIATION...JJ
Hazardous weather outlook, Sep 17, 4:01 PM EDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
401 PM EDT MON SEP 17 2012

KYZ044-050>052-182315-
FLEMING-MONTGOMERY-BATH-ROWAN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD
401 PM EDT MON SEP 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SOAKING RAINS UP TO TWO INCHES ARE EXPECTED ACROSS THE BLUEGRASS
AREA OF EAST KENTUCKY FROM THIS EVENING THROUGH TONIGHT FROM AN
EXTENDED PERIOD OF SHOWERS AND THUNDERSTORMS. THE RAINFALL WILL
LIKELY LEAD TO RISES ON AREA CREEKS AND STREAMS...AND POSSIBLY
MINOR NUISANCE FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF EXCESSIVE RAINS OR
FLOODING TONIGHT.

KYZ058>060-068-069-079-080-083>088-104-106>120-182315-
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
MARTIN-PIKE-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
401 PM EDT MON SEP 17 2012

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BRING A LARGE AREA OF TWO TO THREE
INCHES OF RAIN TO A GOOD PORTION OF EAST KENTUCKY THROUGH TONIGHT AND
INTO TUESDAY AFTERNOON. THIS AMOUNT OF RAINFALL WILL LIKELY LEAD TO
SIGNIFICANT RISES ON AREA CREEKS AND STREAMS...AS WELL AS THE
POTENTIAL FOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY. HEAVY RAINS WILL BE A THREAT
THROUGH TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF EXCESSIVE RAINS OR
FLOODING TODAY THROUGH TUESDAY.

GREIF/MB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 8:08 PM EDTAreal Flood AdvisoryJKLJackson, Laurel, McCreary, Pulaski, Rockcastle, Wayne3 hr
Sep 17, 11:05 PM EDTAreal Flood AdvisoryJKLClay, Jackson, Laurel, McCreary, Owsley, Pulaski and 3 more3 hr
Sep 18, 12:52 AM EDTAreal Flood AdvisoryJKLBell, Harlan, Knox3 hr
Sep 18, 1:50 AM EDTAreal Flood AdvisoryJKLBreathitt, Elliott, Floyd, Johnson, Knott, Magoffin and 3 more3 hr
Sep 18, 2:10 AM EDTAreal Flood AdvisoryJKLLeslie, Letcher, Perry110 min
Sep 18, 2:47 AM EDTAreal Flood AdvisoryJKLFloyd, Letcher, Martin, Pike3 hr

Nearby

Flash Flood Warnings in Kentucky, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.